Event Wizard® by DotCom Your Event Inc.®
header

Take Action!

Climate Collective's Virtual Youth Climate Summit

 
Climate Collective is holding our first virtual Youth Climate Summit: Thursday, July 29th to Saturday, July 31st! We’ll be kickstarting the event with a special keynote presentation on Wednesday, July 28th, aka World Nature Conservation Day! The theme for this year’s summit is “Take Action!” 
 
For our Climate Action Planning session, we will be creating plans for reducing carbon emissions in your school or community in small groups using breakout rooms. We suggest you sign up as part of a small group, so on the registration form, please give the first and last names of the members in your group who are also registering and attending with you. After the session, if your group shares your Climate Action Plan with us, and then join a Youth Climate Action Chapter with us this Fall, we will give your team $500 towards your Climate Action Project!
 
If you have any questions, please don’t hesitate to reach out: climate.collective@mun.ca.

Participant Information


Register for any and all sessions that interest you below by checking the box!

A few workshops have a maximum number of participants, so if you are interested, make sure to sign up before the spots fill up!



Wednesday, July 28, 5:00pm NDT / 4:30pm ADT: "The Importance of Youth Climate Activism" with Fridays For Future St. John's
 
Description: Kicking off our summit, our keynote speakers Kacey Hammond and Erin Lee will detail the history of Fridays for Future St. John's and explain climate change and its specifics, such as the carbon cycle! They will also expand on how being a young climate activist is impactful on the movement and how to get involved in your local groups.
 
This session will be broadcast live on our social media and will give viewers a chance to ask questions! The event will be livestreamed at our Facebook event page. Tune in live to ask a question! No registration is required.
 
Speaker Bio:  Kacey is an 18 year old student from Torbay and became involved in Fridays for Future St. John's after attending the first local strike. She joined the organizing committee in September of 2019 and recently joined the executive this past year. Kacey is studying environmental science at Carleton University in the fall.
 
Erin Lee is a 20 year old student going into her third year of the Joint Music & Business Program at MUN. Erin and four of her friends started the Fridays For Future local branch in their senior year of High School at Holy Heart. Since then she has been an active member with the group and other social justice initiatives within the city.



Thursday, July 29, 12:00-12:45pm NDT / 11:30am-12:15pm ADT: "Climate Matters" Discussion Session with Dr. Jan Buley and Leanna Butters 

Description: In this session, Dr. Jan Buley and Leanna Butters will lead a discussion on what climate change and environmental issues are most important to you. Come and make your voice heard! (45 min)




Thursday, July 29, 1:00-1:45pm NDT / 12:30-1:15pm ADT: "Climate 101" with Dr. Joel Finnis

Description: Dr. Finnis will take a quick look at the science behind human-induced climate change, as well as where Newfoundland and Labrador fits into this issue. (45 min)
 
Speaker Bio: Originally trained as an atmospheric scientist, Dr. Finnis now work in MUN's Department of Geography - along with a diverse group of physical & social scientists. He spends his time studying climate change impacts, marine weather, risk communication, and climate adaptation.




Thursday, July 29, 2:00-2:45pm NDT / 1:30-2:15pm ADT: "So You Want to Waste Less..." with Peg Norman from The Bee's Knees

Description: Making changes on the individual level has always led to major systemic change. How we live our lives and what we expect from our leaders is an important part of change. Recognizing the overwhelming issues surrounding climate change and that our seemingly minuscule role as individuals is combating it, Peg will talk about some simple easily accomplished things we can all do at home. (45 min)
 
Speaker Bio: Peg helped open The Bee's Knees in 2018 in response to a recognition of the need for products that are fairtrade as well as ethically and sustainability sourced. Despite the Covid-19 pandemic, this is still an ongoing concern in downtown St. John's. This project followed on the heels of The Travel Bug, a travel goods shop that opened in 2005. 




Thursday, July 29, 4:00-4:45pm NDT / 3:30-4:15pm ADT: "Anti-colonial and Feminist Practices in Plastic Pollution Research" with Domenica Lombeida 

Description: This presentation will include a summary of some of the anti-colonial and feminist methodologies that CLEAR uses in their plastic pollution research such as baby-legs and LADI, both feminist technologies used to collect plastics during trawl samples. Domenica will expand on how they construct the instruments, how it applies to anti-colonial practices, and other ethical practices that come along with field research. (45 min)

Speaker Bio: Domenica is an undergrad student studying a major in Geography with a minor in oceanography at Memorial University of Newfoundland. They are from Ecuador and have been in Newfoundland since 2017. They work as a lab technician under Memorial University at CLEAR, where they apply anti-colonial and feminist practices in scientific research for plastic pollution. 





Thursday, July 29, 5:00-6:30pm NDT / 4:30-6:00pm ADT: "Tik Tok Time's Running Out" with The Starfish

Description: This solutions-oriented workshop is focused on water conservation and equity issues from geographically diverse communities across Canada. Through a decision-oriented “choose your own ed-venture”, students will explore water use and conservation through different lenses. Students will learn about the unexpected sources of global water use, how individual water use impacts our communities, and the primary sources of water waste. Through discussion and dialogue, we will uncover some of the ways you can play a positive role in your home, school, and community.  Be prepared to use digital media to learn, share, and act! (1.5 hr)
 
Speaker Bio: Anqian is a second-year graduate student at the University of Victoria studying Curriculum and Instruction. She focuses her research on Environmental Education and she loves seeing youth get inspired to use their influence on their surroundings to act green together.
 
Sujane Kandasamy is a current doctoral student and Vanier Scholar at McMaster University. She also holds an MSc (Epidemiology), BScH (Biology), and BA (Anthropology). Her research interests are in the health and early life determinants of chronic disease. Sujane enjoys working with youth on hands-on biology and biodiversity workshops and training educators on innovative ways to inspire communication and leadership skills in the classroom.




Friday, July 30, 11:00am-12:30pm NDT / 10:30am-12:00pm ADT: "'Storied Matter': Creative Eco-Writing" with Elizabeth Boothby

Description: This writing workshop will explore new approaches to writing about nature in both fiction and nonfiction, including essays, climate fiction or "cli-fi," "ecofiction," and other speculative genres. Come prepared to participate in some fun, no-pressure writing exercises! (1.5 hr)
 
Speaker Bio: Elizabeth is a graduate student at Memorial, and a nature nerd! She's currently writing a creative thesis (a cli-fi novel) based around the theory of "material ecocriticism," which is all about how plants and animals have stories too, and how humans and nonhumans are all entangled with each other. Elizabeth is excited to share new ways of thinking and writing about nature!

'Storied Matter': Creative Eco-Writing" with Elizabeth Boothby, Friday, July 30th at 11:00am NDT/10:30am ADT
This workshop is full!



Friday, July 30, 2:00-2:45pm NDT / 1:30pm-2:15pm ADT: "SmartICE: Enabling Resiliency in the Face of Climate Change" with Emily Best and Shawna Dicker

Description: Sea ice is vital to life in the North as it connects communities and serves as a travel highway and hunting platform. But with sea ice becoming less predictable, ice travel risk has increased for northern communities. SmartICE is a community-based organization offering climate change adaptation tools and services that integrate Inuit knowledge of sea ice with monitoring technology. In their summit session, Emily and Shawna will discuss climate change and SmartICE’s activities that enable climate change resilience throughout Canada’s North. (45 min)
 
Speaker Bio: Emily Best is the Northern Communications Lead at SmartICE. She is from Happy Valley-Goose Bay, NL and is a graduate of both Memorial University (BA Geography, Business Admin) and the Marine Institute (Post Grad Certificate in Quality Management). Emily loves to travel and experience new cultures and in 2018, she completed a six-month internship in Vietnam. In her spare time, she enjoys making crafts and participating in outdoor activities.
 
Shawna Dicker has been working with SmartICE for the last two years and is currently working as a part-time Business Development Intern.  She is in her final year of Business Administration studies at Memorial University and hails from Nain, Nunatsiavut, Newfoundland and Labrador. Shawna brings a unique Indigenous youth perspective and has presented about her experiences at the local, regional, national, and international level. She is an environmental, youth, and equality advocate and loves to be outdoors on the land.  




Friday, July 30, 3:00-3:45 pm NDT / 2:30-3:15pm ADT: "The Newfound-Power of Our Sun" with Dr. Svetlana Barkanova

Description: Solar panels are based on technology that converts sunlight directly to electricity, making the Sun a great source of clean energy for your home. The talk will discuss climate change and how we can address it, the thermonuclear fusion which powers our Sun, and Sun in Indigenous knowledge. She will also explore how solar panels work and discuss some tips for designing solar power installations in Newfoundland climate. (45 min)
 
Speaker Bio: Dr. Svetlana Barkanova is a Professor of Physics at Memorial University of Newfoundland, Grenfell Campus, which hosts one of the largest campus-based telescopes in Canada. An internationally known researcher, she is on a quest to discover the greatest mysteries of our Universe, such as the nature of Dark Matter. Dr. Barkanova is also an award-winning teacher and enthusiastic science promoter leading a novel science outreach program for underrepresented youth in Western Newfoundland, especially girls and Indigenous students.




Friday, July 30, 5:00-7:00pm NDT / 4:30-6:30pm ADT: "Plarn Basket Making Workshop" with Kayla George

Description: Help keep plastic out of our lands and waters in the fight against climate crisis! In this workshop you will learn how to turn soft plastics (like shopping bags, bread bags, soft frozen foods bags, etc.) into plarn (plastic yarn), then how to use it to create a small basket with infinite possible uses. All you need is: scissors, a large darning needle (optional), and lots of soft plastics! (2 hr)
 
Speaker Bio: Kayla George is an emerging artist from Newfoundland and Labrador who works with her Indigenous and settler heritage. Her practice involves themes of climate change and plastic pollution in relation to culture and traditional practices.




Saturday, July 31, 3:00-3:45pm NDT / 2:30-3:15pm ADT: "Forecast NL: Charting a Course for NL's Future" with Cathy Newhook and Mandy Rowsell 

Description: Cathy and Mandy's presentation will include an introduction to ForecastNL and a demo of its interactive website. They will then be joined by young people from the Steering Committee and Citizen Forum to talk about their experience with ForecastNL. Participants will be given the opportunity to ask questions. 
 
Speaker Bio: Cathy and Mandy work in Communications and Engagement at Memorial's Harris Centre. Their goal is to be a bridge between the university, its research, and the public. Right now, they're working on an 18-month public dialogue series called ForecastNL, which aims to bring together Newfoundlanders and Labradorians to learn more about how climate change is impacting our environment, society, and economy, and to help come up with solutions for both mitigation and adaptation. 




Saturday, July 31, 4:00-4:45pm NDT / 3:30-4:15pm ADT: "Youths' Role in Climate Change" with Adib Rahman from NL Eats

Description: What can we do to make positive changes that help amend the consequences of global warming? In this session, Adib will discuss youth development and impact of collaboration as well as food insecurity and its relation to climate change. In addition, he will explore sustainability, eco-friendly products and why are we facing barriers around them, as well as actionable goals we can do from here forward. (45 min)
 
Speaker Bio: Adib is the Director of Marketing with NL Eats Community Outreach Inc. and is passionate about community causes. He has a background in project management and the experiential marketing/events industry of 5+ years and was also a chef for 3 years. Right now Adib is working full time with tech-giant Shopify as a Merchant Success Advisor. Just before the Pandemic started, he was involved in an innovative start-up that was focused on creating plant-based, biodegradable products that feel and look just like plastic.




Saturday, July 31, 5:00-6:30 pm NDT / 4:30-6:00pm ADT​: "Climate Action Planning Session" with Emma Troake, Climate Collective's Intern sponsored by Conservation Corps NL and Chevron.

Description: In this workshop, participants will learn the steps to developing a Climate Action Plan and have the opportunity to design their own plan within their group. Groups that send in their Climate Action Plan and join one of our Climate Action Chapters in the Fall have the opportunity to receive $500 for their proposed project. It is highly recommended that partcipants register in groups or pairs for this session. If you are signing up individually, you will be paired with others who are close geographically. (1.5 hr)


In the textbox below, enter the first and last name(s) of the other members of your group who have also registered for this session. Please note that if you are the only one you know registering for this session, we will group you with other individual registrants who are geographically close to your city/town.

Make YOUR voice heard!
PRIVACY STATEMENT
Memorial University of Newfoundland protects your privacy and maintains the confidentiality of your personal information. The information requested in this form is authorized by the Access to Information and Protection of Privacy Act, 2015. Information collected will be stored in the Climate Collective database and may be used for promotion of future Youth Climate Action Chapter activities, and statistical reporting. It will not be disclosed except as authorized by law. If you have any questions about the collection and use of your information, please contact Climate Collective at climate.collective@mun.ca.
Media Release
Climate Collective staff may take screenshots from the virtual summit for promotional and funding and grant proposal purposes. By giving permission to the staff to take screenshots of you, you agree that you will not be financially compensated for these photos.
*Please choose at least one fee before continuing
Protected by Sectigo SSL
Share on LinkedIn
Share on Twitter
Share on Facebook
Share this Event